Florida, 2006

Hail in Florida, May 28, 2006

May 28, 2006 · NWS JAX · 1 event in 1 county or zone

Quarter size hail was reported, a tree uprooted and wind gusts estimated at 60 mph in Middleburg at Sheridan Lake Drive.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Quarter size hail was reported, a tree uprooted and wind gusts estimated at 60 mph in Middleburg at Sheridan Lake Drive.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 28, 1:29 PM EST, 29 minutes earlier.

Area forecast discussion, May 28, 1:29 PM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
229 PM EDT SUN MAY 28 2006

...COOLER ALONG THE COAST AND DRY EARLY THIS WEEK...

.SYNOPSIS...
A BACK-DOOR FRONT IS PUSHING INLAND ACROSS NORTH FL THIS
AFTERNOON...MERGING WITH AN EAST COAST SEABREEZE (ECSB) AND
PROVIDING FOCI FOR SCATTERED CONVECTION. TS HAVE BEGUN TO FIRE JUST
W OF LAKE GEORGE THIS AFTN WHERE OUTFLOW FROM MORNING CONVECTION
OFFSHORE OF THE FL COAST MERGED WITH THE LAKE BREEZE. ALSO NOTE A
LOBE OF DIFFERENTIAL POSITIVE VORT ADVECTION (DPVA) IN THE VC THE
ALTAMAHA RIVER AND THIS ENERGY IS LIKELY ENHANCING CURRENT
CONVECTION OVER OUR GA ZONES IN ADVANCE OF THE ECSB/FRONT. ALOFT
AN AMPLIFIED RIDGE EXTENDS FROM THE CENTRAL GULF COAST REGION WITH
STEERING FLOW OVER THE AREA VEERING WATER VAPOR IMAGERY SHOWS A
LARGE SWATH OF DRY AIR FILTERING DOWN ALONG THE SE ATLANTIC
SEABOARD TRAILING THE BACK-DOOR FRONT.

.SHORT TERM...TONIGHT THRU WED...
CONVECTION OCCURRING AHEAD OF THE FRONT/ECSB WILL LIKELY BECOME MORE
ENHANCED ACROSS OUR W FL ZONES LATE THIS AFTN/EVENING WHERE IT WILL
CONVERGE WITH THE WEST COAST SB. WILL CONTINUE LOW CHC OF POPS OVER
OUR GA ZONES AS THE LOBE OF DPVA RIDES OVER THE AREA ON THE E SIDE
OF THE UPPER RIDGE. SINCE THE CONVECTION IS RIDING UNDER THE UPPER
RIDGE...EXPECT THE MAIN CONVECTIVE CONCERNS WILL BE SLOW MOVING
STORMS CAPABLE OF HEAVY RAIN AND THE POSSIBILITY OF SMALL HAIL AND
GUSTY WINDS IN WET DOWNBURSTS DUE TO DRY AIR ENTRAINMENT IN THE MID
LVLS COMING IN FROM THE NE. HAVE FOCUSED BEST SHOT OF PRECIP EARLY
THIS EVENING W OF HIGHWAY 301. WHERE PRECIP FALLS AND SKIES CLEAR
ENOUGH EXPECT PATCH DENSE FOG AND LOW CIGS BY DAYBREAK.

MON AND TUE...COOLER AND BREEZY CONDITIONS EXPECTED ACROSS OUR
EASTERN ZONES UNDER MOSTLY CLEAR SKIES AS DRY AIR FILTERS IN FROM
THE NE AND UPPER RIDGE DOMINATES THE EASTERN SEABOARD. OFFSHORE AN
INVERTED TROUGH DEVELOPS WHICH WILL INCREASE THE PGRAD OVER THE AREA
AND MAKE FOR BREEZY CONDITIONS ESPECIALLY E OF HWY 301 MON & TUE
WITH WINDS 15-20 MPH. A LAKE WIND ADVISORY MAY BE NEEDED IF GUSTS
NEAR 30 MPH DEVELOP. ABOUT A 10 DEG MAX TEMP RANGE EXPECTED AS WELL
W-E...RANGING FROM LOWER 90S INLAND...TO LOWER 80S ALONG THE
COAST.

WED THE INVERTED TROUGH OFFSHORE WILL APPROACH THE FL EAST COAST AS
A SFC RIDGE SHIFTS OFFSHORE OF NEW ENGLAND AND THE UPPER LEVEL RIDGE
BEGINS TO BREAK DOWN. HAVE CARRIED A LOW CHC OF MORNING SHRA ALONG
THE EAST COAST WED MORNING DUE TO INCREASING MOISTURE FLUX
CONVERGENCE AS THE TROUGH APPROACHES...AND THEN A LOW CHC OF TSRA
INLAND (W OF HWY 301) IN THE AFTN WHERE THE SEABREEZES WHERE MERGE.

.LONG TERM...THU THRU SUN...
A PATTERN SHIFT BEGINS AS UPPER LEVEL RIDGING OVER THE SE REGION
WEAKENS AND NLY STEERING FLOW OVER THE AREA BACKS TO THE WEST IN
ADVANCE OF THE NEXT FRONTAL SYSTEM WHICH IS EXPECTED TO APPROACH OUR
AREA LATE FRI.

FOR THU HAVE CARRIED LOW POPS MAINLY FOR AFTN SEABREEZE CONVECTION W
OF HWY 301 AS THIS WILL BE THE LAST DAY OF DOMINANT ESE FLOW. FRI
INCREASING SW FLOW IN ADVANCE OF THE APPROACHING FRONT WILL INFLUX
MORE GULF MOISTURE OVER THE AREA...AND HAVE INCREASED POPS TO 30% TO
ACCOUNT FOR FRONTAL DYNAMICS INTERACTING WITH THE SEABREEZES. SAT
AND SUN CONTINUED WITH A 30% MAINLY FOR THE INTERIOR DUE TO THE
FRONT STALLING IN THE AREA AND SEABREEZE INTERACTIONS. UPPER LEVEL
RIDGING BEGINS TO REBUILD OVER THE AREA LATE SUN AS A SFC RIDGE
BUILDS OVER THE MID-ATLANTIC AND BRIDGES THE LINGERING FRONT. THIS
PATTERN MAY FORCE THE FRONT THROUGH THE AREA AS A BACK-DOOR COLD
FRONT EARLY NEXT WEEK.

HAVE GENERALLY FOLLOWED ENSEMBLE MEX TEMPS WHICH ARE NEAR CLIMO
VALUES. HIGHS WILL RANGE FROM NEAR 90 INLAND...TO MID 80S ALONG THE
COAST.

&&

.MARINE...WINDS HAVE SHIFTED TO NE OVER NRN WATERS AND ARE ONSHORE
NEAR THE COAST. EXPECT ONSHORE WINDS FOR MOST OF WEEK THEN
VEERING SOUTH THU NIGHT AND SW TO WEST FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  68  92  66  91 /  20   5   5   0
SSI  71  84  70  82 /  10   0   5   5
JAX  69  87  67  85 /  20   0   0   5
SGJ  72  84  70  82 /  10   0   0  10
GNV  68  90  65  89 /  30   0   0  10
OCF  68  91  66  89 /  30   5   0  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
MARINE...NONE.
&&

PUBLIC...ENYEDI
MARINE/FIRE WX...TRABERT
Hazardous weather outlook, May 28, 9:44 AM EST, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1044 AM EDT SUN MAY 28 2006

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-291000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1044 AM EDT SUN MAY 28 2006

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...SCATTERED STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON...

SCATTERED SHOWERS AND THUNDERSTORMS AHEAD OF A SLOW MOVING BACKDOOR
COLD FRONT WILL CONTINUE TO PUSH SOUTH AND INLAND THIS AFTERNOON.
THIS BROKEN LINE OF CONVECTION IS EXPECTED TO INTERACT WITH THE GULF
COAST SEA BREEZE DURING THE AFTERNOON. SOME THUNDERSTORMS
RESULTING FROM THIS MERGE MAY BECOME STRONG THIS AFTERNOON...MAINLY
ACROSS INTERIOR NORTHEAST FLORIDA. DAMAGING WINDS...FREQUENT
LIGHTNING AND LOCALLY HEAVY RAINFALL ARE THE MAIN CONCERNS. ACTIVITY
WILL MOVE SLOWLY SOUTH OR SOUTHWEST AT LESS THAN 10 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

RAIN CHANCES ARE EXPECTED TO DECREASE MONDAY AND TUESDAY. RAIN
CHANCES WILL INCREASE LATE IN THE WEEK AND NEXT WEEKEND AS THE NEXT
COLD FRONT MOVES INTO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

CARROLL/ABE

In the hours before

Special weather statement, May 28, 1:28 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
228 PM EDT SUN MAY 28 2006

FLZ032-281915-
CLAY-
228 PM EDT SUN MAY 28 2006

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CLAY COUNTY FOR
STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 315 PM
EDT...

AT 228 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES WEST OF DOCTORS INLET...OR 2
MILES SOUTHWEST OF LAKESIDE...MOVING SOUTH AT 15 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND LAKESIDE...DOCTORS
INLET...FLEMING ISLAND...ASBURY LAKE...PENNEY FARMS AND GREEN COVE
SPRINGS THROUGH 315 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE LIGHTNING AND GUSTY WINDS OF 35 TO 50 MPH CAN
BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI
Local storm report, May 28, 1:44 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
244 PM EDT SUN MAY 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     HAIL             3 N MIDDLEBURG          30.09N 81.90W
05/28/2006  E1.00 INCH       CLAY               FL   EMERGENCY MNGR

            NICKEL TO QUARTER SIZE HAIL REPORTED ON BLANDING BLVD IN
            THE GREENWOOD AREA SOUTH OF ORANGE PARK.

&&

PKEEGAN
Special weather statement, May 28, 1:46 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
246 PM EDT SUN MAY 28 2006

GAZ133-135-281930-
APPLING-JEFF DAVIS-
246 PM EDT SUN MAY 28 2006

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR APPLING AND JEFF
DAVIS COUNTIES FOR SMALL HAIL VALID UNTIL 330 PM EDT...

AT 246 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 7 MILES NORTHWEST OF PLANT HATCH...
MOVING SOUTH AT 5 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT
AREAS AROUND PLANT HATCH...PINE GROVE...GRAHAM AND BAXLEY THROUGH 330
PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED ALONG
WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

TRABERT
Special weather statement, May 28, 1:50 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
250 PM EDT SUN MAY 28 2006

FLZ024-025-281930-
DUVAL-NASSAU-
250 PM EDT SUN MAY 28 2006

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NASSAU AND DUVAL
COUNTIES FOR SMALL HAIL VALID UNTIL 330 PM EDT...

AT 250 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 8 MILES NORTHWEST OF YULEE...OR 4 MILES
SOUTH OF KINGSLAND...MOVING SOUTH AT 5 MPH. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND YULEE THROUGH 330 PM EDT. HAIL UP TO
ONE HALF INCH IN DIAMETER CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

TRABERT
Special weather statement, May 28, 1:51 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
251 PM EDT SUN MAY 28 2006

GAZ134-150-281930-
BACON-WARE-
251 PM EDT SUN MAY 28 2006

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR WARE AND BACON
COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 330 PM EDT...

AT 251 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED OVER ALMA...MOVING SOUTH AT 5 MPH. THESE
STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND NEW LACY...ALMA
AND BICKLEY THROUGH 330 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE LIGHTNING AND GUSTY WINDS OF 35 TO 50 MPH CAN
BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI
Special weather statement, May 28, 1:56 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
256 PM EDT SUN MAY 28 2006

GAZ152-281930-
BRANTLEY-
256 PM EDT SUN MAY 28 2006

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR BRANTLEY COUNTY
FOR SMALL HAIL VALID UNTIL 330 PM EDT...

AT 256 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER ATKINSON...OR 6 MILES EAST OF
NAHUNTA...MOVING SOUTH AT 5 MPH. THIS STRONG THUNDERSTORM WILL ALSO
AFFECT AREAS AROUND WAYNESVILLE...RAYBON AND ATKINSON THROUGH 330 PM
EDT. HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

TRABERT

The radar

The Jacksonville radar (KJAX), 49 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clay

When
May 28, 1:58 PM EST
Where
Clay County, Middleburg
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
30.067, -81.867

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2006Every state in 2006This day in weather historyWarnings in Florida, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5496966.